Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

August 10, 2021Vilas County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 10, 2021, 12:18 PM CDT for Vilas County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 12:18 PM CDT (17:18 UTC)
Expired
Aug 10, 2021, 1:00 PM CDT
In force
42 min
Issued by
NWS Green Bay, WI
Hail
0.50 in
Wind
30

County Vilas County, WI

The radar

The Marquette radar (KMQT), 168 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-550 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS83 KGRB 101718
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
1218 PM CDT Tue Aug 10 2021
 
WIZ005-101800-
Vilas WI-
1218 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of Vilas County through
100 PM CDT...

At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm over
Border Lakes Natural Area, or 24 miles northeast of Turtle Flambeau 
Flowage, moving northeast at 30 mph. Other storms were developing 
across other parts of Vilas County as well.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Eagle River, Lac Du Flambeau, Boulder Junction, Winchester, Johnson
Lake Barrens Natural Area, Border Lakes Natural Area, Rice Creek
Natural Area, Arbor Vitae, Woodruff and Conover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near a lake, get out of the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4614 8911 4590 8918 4590 9004 4598 9005
      4598 8993 4630 8993
TIME...MOT...LOC 1716Z 245DEG 26KT 4622 8971 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

Bersch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 10, 8:21 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 10, 8:21 AM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
821 AM CDT Tue Aug 10 2021

New Information added to update section

.UPDATE...
Issued at 820 AM CDT Tue Aug 10 2021

Have allowed the Dense Fog Advisory to expire, and covered the
lingering fog with a Special Weather Statement through 9 am.

&&

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 300 AM CDT Tue Aug 10 2021

Abundant low level moisture and light winds have led to widespread
fog across much of northern Wisconsin early this morning. Given
the fog is expected to last through much of the morning will
continue the Dense Fog Advisory across north-central Wisconsin
through 8 am. Further south there will likely be dense fog at
times; however the dense fog will be more transient with varying
visibilities so do not foresee expanding the Advisory further
south at this time. The fog should mix out fairly quickly this
morning after sunrise.

Although the fog will dissipate this morning, the low level
moisture will remain firmly entrenched across the region as
daytime dew points rise into the lower to middle 70s. The high dew
points combined with daytime highs well into the 80s, with a few
90 degree readings possible, could push heat index values close to
100 across portions of central and east-central Wisconsin.

In addition to the high heat index values, the high dew points
and warm temperatures will create a very unstable atmosphere this
afternoon and this evening as MLCAPE values soar to 3 to 5 J/g
across much of the region, with the highest values across central
and east-central Wisconsin. Bulk shear values are forecast to rise
to 25 to 35 knots as well, which will mean storms should be able
to organize. A cold front arriving from the west along with upper
level support in the form of an upper level jet is expected to
fire convection across the area this afternoon and into the
evening hours. The high values of MLCAPE and instability along
with steep low level lapse rates mean damaging wind gusts will be
the main threat with large hail also possible along with the
threat for flooding given the recent heavy rain across the region.
The area is under a slight to enhanced risk for severe weather
this afternoon and this evening due to the aforementioned factors.

Another cold front sweeping through the region could bring the
threat for additional severe weather on Wednesday as highs once
again soar into the 80s with dew points in the upper 60s to lower
70s. The combination of high dew points and daytime temperatures
will once again cause heat index values to soar into the 90s
across central and east-central Wisconsin during the afternoon
hours.

The atmosphere will not be quite as volatile on Wednesday as
MLCAPEs rise to 1500 to 2500 J/kg with bulk shear values of 20 to
30 knots. The CAMs models indicate that the coverage of storms on
Wednesday will also be less than today, with isolated to scattered
coverage versus more widespread. That being said, the region is
still in a marginal to slight risk for severe weather as
instability and shear values are still respectable. Damaging winds
and large hail will once again be a threat along with flooding,
especially over areas that get abundant rainfall today and
Wednesday.

.LONG TERM...Wednesday Night Through Monday
Issued at 300 AM CDT Tue Aug 10 2021

Models remain consistent in showing a strong upper ridge from the
central Rockies through the Pacific Northwest and an downstream
deep upper trough from central Canada to the Great Lakes through
Friday. By the weekend, the ridge slides east across the Rockies,
while the trough shifts to the northeast CONUS. Precipitation
chances to be focused early in the period as the upper trough (and
associated cold front) impact the region. Drier conditions are
then expected through the weekend. Temperatures will be settling
closer to normal at week's end and edge slightly above normal
early next week.

Wednesday night and Thursday...
Any convection over eastern WI would end Wednesday evening as the
cold front/weak mid-level shortwave trough pull away from the
area. Attention quickly turns back to the Upper MS Valley where
the next cold front to be situated. There are still some timing
issues with this front as the GFS already brings this boundary to
central WI by daybreak, while other models have the boundary in
the vicinity of the MN/WI border. Prefer the majority solution
here knowing the GFS' propensity for being too quick with frontal
boundaries. This would leave Wednesday night as mostly clear with
min temperatures to range from the middle to upper 50s north-
central WI, to the middle 60s east-central WI. This cold front
moves across WI on Thursday, but fall intensive purposes, the
models are not generating any precipitation. While plenty of deep
shear will be present (>45 knots), there is a lack of instability
over northeast WI (MLCAPES < 200 J/KG) and only models levels of
moisture available (PW values around 1.0 inches over central/
east-central WI). Do not feel comfortable going completely dry and
have kept a small pop mainly over central/east-central WI where
moisture is a bit deeper. Max temperatures on Thursday to range
from the upper 70s north-central, to the middle 80s east-central
WI.

Thursday night and Friday...
High pressure is forecast to build east from the northern Plains
Thursday night and push toward the western Great Lakes on Friday.
The upper trough will be over the Great Lakes as well during this
time with various embedded shortwaves moving through this trough.
Typically, this would be a concern for precipitation, but with a
dry air mass in place, do not see any issues other than some
scattered clouds on Friday. It will be noticeably cooler with min
temperatures Thursday night in the upper 40s to lower 50s north,
middle 50s to around 60 degrees south. Max temperatures Friday to
be in the lower to middle 70s north, middle to upper 70s south.

Friday night through Sunday...
This area of high pressure is forecast to move across WI on
Saturday, then slide toward the eastern sections of the Great
Lakes on Sunday. Mostly clear and comfortable nights, followed by
mostly sunny skies and pleasant conditions during the day can be
expected which will be a nice switch from all the rain earlier in
the week. Temperatures should be pretty close to normal for both
Saturday and Sunday.

Sunday night and Monday...
As the high pressure moves farther east on Monday, a return flow
will gradually return to WI with a more southerly component to the
wind. Look for slightly warmer/more humid conditions to overspread
northeast WI as max temperatures moderate to around 80 degrees
near Lake MI, lower to middle 80s inland and dew points climbing
into the lower 60s. Dry conditions are expected to persist through
Monday.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 616 AM CDT Tue Aug 10 2021

VLIFR fog will mix out early in the TAF period as the sun rises,
mixing out by 15Z with VFR conditions expected by the afternoon.
An upper trough and cold front may bring scattered showers and
strong thunderstorms to the area this afternoon and this evening.
Given the agreement among the CAMs models, put a TEMPO group for
the greatest threat for thunderstorms this afternoon/evening. Once
the thunderstorms track east VFR conditions should prevail for the
rest of the night.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Kieckbusch
SHORT TERM.....Kurimski
LONG TERM......Kallas
AVIATION.......Kurimski
Hazardous weather outlook, Aug 10, 11:34 AM CDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1134 AM CDT Tue Aug 10 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111645-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1134 AM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected this afternoon and evening. Some of
these storms may become severe with damaging winds, torrential
downpours and hail. The most likely area for severe weather is
over central WI and the southern Fox Valley during the late
afternoon and evening.

Heat indices will be in the middle 90s to around 100 degrees across
parts of central and eastern Wisconsin this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms on Wednesday into Wednesday
evening and again late Thursday afternoon into Thursday evening.
The storms on Wednesday afternoon may become severe with damaging
winds, torrential downpours and hail.

Heat indices will be in the lower to middle 90s across parts of
eastern Wisconsin Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Wednesday afternoon.

LMZ521-522-541>543-111645-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1134 AM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms during the late afternoon and
evening. Some of these storms may become severe with strong winds
and torrential rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms chances continue for Wednesday and Thursday. Any
storms would pose a hazard to mariners.

Kieckbusch

In the hours before

Special weather statement, Aug 10, 7:57 AM CDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
757 AM CDT Tue Aug 10 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101400-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
757 AM CDT Tue Aug 10 2021

...FOGGY CONDITIONS IMPROVING ACROSS CENTRAL AND NORTHEAST
WISCONSIN...

Patchy dense fog is expected to mix out across the region by 9 am.
Until then, morning commuters should be alert for rapidly changing
visibility, and locally poor visibility of 1/4 mile or less.

Motorists should exercise caution during the morning commute, as
locally hazardous travel conditions will be encountered. Remember
to turn on your low-beam headlights and keep a safe distance
between you and the car in front of you.

Kieckbusch
Special weather statement, Aug 10, 12:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1218 PM CDT Tue Aug 10 2021

WIZ005-101800-
Vilas WI-
1218 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of Vilas County through
100 PM CDT...

At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm over
Border Lakes Natural Area, or 24 miles northeast of Turtle Flambeau
Flowage, moving northeast at 30 mph. Other storms were developing
across other parts of Vilas County as well.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eagle River, Lac Du Flambeau, Boulder Junction, Winchester, Johnson
Lake Barrens Natural Area, Border Lakes Natural Area, Rice Creek
Natural Area, Arbor Vitae, Woodruff and Conover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4614 8911 4590 8918 4590 9004 4598 9005
      4598 8993 4630 8993
TIME...MOT...LOC 1716Z 245DEG 26KT 4622 8971

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Bersch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:08 PM CDTMarine Dense Fog AdvisoryGRB13 hr
Aug 10, 1:36 AM CDTDense Fog AdvisoryGRBFlorence, Forest, Langlade, Lincoln, Marinette, Menominee and 3 more6 hr
Aug 10, 12:48 PM CDTSpecial Weather StatementGRBVilas42 min
Aug 10, 1:07 PM CDTSpecial Weather StatementGRBVilas38 min
Aug 10, 5:16 PM CDTSpecial Weather StatementGRBOutagamie29 min
Aug 10, 5:46 PM CDTSpecial Weather StatementGRBOutagamie44 min
Aug 10, 5:46 PM CDTSpecial Weather StatementGRBOutagamie44 min
Aug 10, 6:00 PM CDTTornado WarningGRBOutagamie, Shawano30 min
Aug 10, 6:29 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie46 min
Aug 10, 6:32 PM CDTSpecial Marine WarningGRB43 min
Aug 10, 6:41 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto49 min
Aug 10, 6:52 PM CDTAreal Flood AdvisoryGRBBrown, Kewaunee, Outagamie3 hr
Aug 10, 6:59 PM CDTSevere Thunderstorm Warning Considerable damage threatGRBBrown, Door, Kewaunee46 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.